Alert archive / South Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Aberdeen, SD

June 11, 2008Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 11, 2008, 9:35 AM CDT for Grant County, Roberts County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2008, 9:35 AM CDT (14:35 UTC)
Expired
Jun 11, 2008, 3:30 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
706 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:43 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jun 11, 2:43 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
243 AM CDT WED JUN 11 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY

ONGOING SEVERE WEATHER THROUGH THE EARLY MORNING...WITH THE
POSSIBILITY FOR REDEVELOPMENT OF STRONG TO SEVERE STORMS EARLY THIS
AFTERNOON. FIRST...WILL ADDRESS FLOOD RISK AS RADAR ESTIMATED
2-4 FOR PARTS OF CORSON AND CAMPBELL COUNTIES ECLIPSING 1.5
FLASH FLOOD GUIDANCE...HOWEVER NO REPORTS OF FLOODING FROM THAT
AREA. LOW LEVEL JET EXPECTED TO CONTINUE TO SUPPORT THUNDERSTORMS
IN THE AREA WELL INTO THE AM HOURS...THEREFORE WILL CONTINUE
FLOOD WATCH FOR NORTHERN TIER COUNTIES.

ASIDE FROM NORTHERN TIER STORMS...CONVECTION FILLING IN FROM
NORTHERN NE INTO EAST CENTRAL SD. THIS IS IN LINE WITH MOST
GUIDANCE...INDICATING ELEVATED CAPE/LI VALUES SUPPORTIVE OF
CONTINUOUS REDEVELOPMENT THROUGH THE MORNING...AND HODOGRAPHS TO
SUPPORT SEVERE THREAT. SURFACE TROUGH WILL PUSH SEVERE THREAT EAST
INTO THE PM HOURS.

WILL LEAVE OUT MENTION OF POPS AS UPPER TROUGH MOVES OVERHEAD
TONIGHT...HOWEVER WITH COOLER TEMPERATURES ALOFT...COULD SEE
SHOWER/WEAK THUNDERSTORM DEVELOPMENT THURSDAY DURING THE AFTERNOON HOURS.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE EXTENDED PERIOD STARTS OFF WITH BOTH AN UPPER LOW AND SURFACE
LOW OVER SOUTHERN CANADA AND THE FAR NORTHERN PLAINS. A SURFACE
HIGH WILL EXTEND FROM THE CENTRAL ROCKIES EASTWARD ACROSS NEBRASKA
AND KANSAS. THE HIGH DROPS SOUTHWARD DURING THE DAY FRIDAY WITH A
WEAK FRONT TRACKING ACROSS THE NORTHERN PLAINS DURING THE
AFTERNOON AND OVERNIGHT HOURS. BEST CHANCE FOR PRECIPITATION LOOKS
TO BE DURING THE AFTERNOON AS THE UPPER LEVEL ENERGY SLIDES NORTH
OF THE AREA OVERNIGHT. UPPER LEVEL NORTHWEST FLOW SETS UP ON
SATURDAY...WITH WEAK SURFACE HIGH PRESSURE SLIDING ACROSS THE
PLAINS DURING THE DAY...FOLLOWED BY A DECENT FRONTAL BOUNDARY
SATURDAY NIGHT. BEST INSTABILITY DEVELOPS OVER THE EASTERN HALF OF
THE CWA SATURDAY AFTERNOON AND EVENING...SO WILL KEEP A MENTION OF
TRW GOING DURING THAT TIME. A DECENT SHORTWAVE DROPS OVER THE
EASTERN PART OF THE AREA ON SUNDAY...AND WITH THE FRONT STILL IN
THE GENERAL AREA...WILL KEEP A SMALL POP FOR TRW GOING. HIGH
PRESSURE SLIDES OVER THE NORTHERN AND CENTRAL PLAINS SUNDAY
NIGHT...AND REMAINS DOMINANT OVER THE REGION THROUGH THE END OF
THE PERIOD. DRY CONDITIONS EXPECTED SUNDAY NIGHT THROUGH TUESDAY.

H85 TEMPS GENERALLY REMAIN IN THE UPPER SINGLE DIGITS TO THE
TEENS...KEEPING TEMPERATURES RIGHT AROUND NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS A GOOD PORTION OF
THE CWA THROUGH THE MORNING HOURS. CIGS AND VSBYS WITH THE
THUNDERSTORMS WILL LIKELY FALL INTO THE IFR CATEGORY. MUCH OF THE
AREA WILL CONTINUE TO SEE A CHANCE OF SHOWERS INTO THE
AFTERNOON...WITH CIGS BETWEEN 3500-8000 FEET WITH VFR VSBYS
THROUGH THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH THIS EVENING FOR CAMPBELL-CORSON-DEWEY-
     EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.

     FLOOD WATCH THROUGH LATE TONIGHT FOR BROWN-DAY-MARSHALL.

MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 11, 3:46 AM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CDT WED JUN 11 2008

SDZ003>007-009>011-015>017-120900-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-
346 AM CDT WED JUN 11 2008 /246 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY.
SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG
WINDS. THE RAIN THREAT WILL CONTINUE THROUGH THE DAY AND INTO THE
EARLY EVENING HOURS...WHICH MAY LEAD TO FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EARLY
EVENING HOURS THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ039-046-SDZ008-018>023-033>037-045-048-051-120900-
TRAVERSE-BIG STONE-ROBERTS-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
346 AM CDT WED JUN 11 2008 /246 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY.
SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EARLY
EVENING HOURS THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

PARKIN

In the hours before

Local storm report, Jun 11, 5:20 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     HAIL             5 NW LANGFORD           45.65N 97.90W
06/11/2008  E1.00 INCH       MARSHALL           SD   PUBLIC

0517 AM     HAIL             EDEN                    45.62N 97.42W
06/11/2008  M1.25 INCH       MARSHALL           SD   FIRE DEPT/RESCUE

&&

FOWLE
Local storm report, Jun 11, 7:14 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     HAIL             ROY LAKE STATE PARK     45.71N 97.43W
06/11/2008  E1.00 INCH       MARSHALL           SD   PUBLIC

            SOME QUARTER HAIL MIXED WITH NICKEL HAIL. GUSTY WINDS AS
            WELL.

&&

ATG
Local storm report, Jun 11, 8:18 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             1 SW ABERDEEN           45.46N 98.50W
06/11/2008  E0.75 INCH       BROWN              SD   NWS EMPLOYEE

&&

ATG
Local storm report, Jun 11, 8:53 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
853 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     1 E HOSMER              45.58N 99.45W
06/11/2008  E80.00 MPH       EDMUNDS            SD   PUBLIC

            WINDS ESTIMATED TO BE AT LEAST 80 MPH. 46 X 100 FOOT
            QUONSET BLOWN OVER WITH TIN STREWN FOR 1/4 MILE DOWN
            WIND. TREES SNAPPED AND UPROOTED IN HOSMER.

0300 AM     HAIL             7 S MINA                45.34N 98.76W
06/11/2008  E0.88 INCH       EDMUNDS            SD   PUBLIC

&&

JJZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:24 PM CDTSevere Thunderstorm WarningABRCorson36 min
Jun 10, 9:33 PM CDTSevere Thunderstorm WarningABRMcPherson29 min
Jun 10, 10:17 PM CDTSevere Thunderstorm WarningABRCampbell, Corson43 min
Jun 10, 10:19 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth56 min
Jun 10, 10:31 PM CDTAreal Flood AdvisoryABRCampbell, Corson, Dewey3 hr
Jun 10, 11:02 PM CDTSevere Thunderstorm WarningABRCampbell, Corson58 min
Jun 10, 11:29 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth61 min
Jun 11, 12:16 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth59 min
Jun 11, 12:59 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, McPherson, Walworth61 min
Jun 11, 1:36 AM CDTAreal Flood AdvisoryABRCampbell, Edmunds, McPherson, Walworth3 hr
Jun 11, 1:39 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson66 min
Jun 11, 2:03 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth36 min
Jun 11, 2:33 AM CDTSevere Thunderstorm WarningABRBrown, McPherson57 min
Jun 11, 2:38 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson82 min
Jun 11, 2:47 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson28 min
Jun 11, 2:59 AM CDTSevere Thunderstorm WarningABRSpink31 min
Jun 11, 3:31 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink44 min
Jun 11, 3:35 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, McPherson, Potter55 min
Jun 11, 4:09 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink66 min
Jun 11, 4:15 AM CDTSevere Thunderstorm WarningABRDay, Marshall60 min
Jun 11, 4:27 AM CDTAreal Flood AdvisoryABRBrown, Edmunds, Faulk, McPherson, Potter3 hr
Jun 11, 5:07 AM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts53 min
Jun 11, 5:22 AM CDTSevere Thunderstorm WarningABRClark, Spink23 min
Jun 11, 6:03 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts27 min
Jun 11, 1:11 PM CDTFlash Flood WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more8 hr
Jun 11, 2:57 PM CDTSevere Thunderstorm WarningABRCampbell14 min
Jun 11, 3:36 PM CDTAreal Flood WarningABRGrant, Roberts12 hr
Jun 11, 10:55 AM CDTFlash Flood WarningABRBig Stone5 hr

Nearby

Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.